© 2004

Calculus of Variations II


Part of the Grundlehren der mathematischen Wissenschaften book series (GL, volume 311)

Table of contents

  1. Front Matter
    Pages I-XXIX
  2. Canonical Formalism and Parametric Variational Problems

    1. Front Matter
      Pages 1-1
    2. Mariano Giaquinta, Stefan Hildebrandt
      Pages 3-152
    3. Mariano Giaquinta, Stefan Hildebrandt
      Pages 153-280
  3. Hamilton-Jacobi Theory and Partial Differential Equations of First Order

    1. Front Matter
      Pages 281-281
    2. Mariano Giaquinta, Stefan Hildebrandt
      Pages 283-440
    3. Mariano Giaquinta, Stefan Hildebrandt
      Pages 441-604
  4. Back Matter
    Pages 605-652

About this book


This long-awaited book by two of the foremost researchers and writers in the field is the first part of a treatise that covers the subject in breadth and depth, paying special attention to the historical origins, partly in applications, e.g. from geometrical optics, of parts of the theory. A variety of aids to the reader are provided: besides the very detailed table of contents, an introduction to each chapter, section and subsection, an overview of the relevant literature (in Vol. 2) plus the references in the Scholia to each chapter, in the (historical) footnotes, and in the bibliography, and finally an index of the examples used throughout the book. Both individually and collectively these volumes have already become standard references.


Calculus of Variations Convexity Hamiltonian Formalism Lagrangian Formalism differential equation

Authors and affiliations

  1. 1.Scuola Normale SuperiorePisaItaly
  2. 2.Mathematisches InstitutUniversität BonnBonnGermany

Bibliographic information